Wisconsin, 2019

Damaging Wind in Wisconsin, July 4, 2019

July 4, 2019 · NWS ARX · 1 event in 1 county or zone

Scattered thunderstorms produced wind damage in parts of western Wisconsin during the mid to late afternoon on July 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms produced wind damage in parts of western Wisconsin during the mid to late afternoon on July 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 4, 12:33 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 4, 12:33 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
133 PM CDT Thu Jul 4 2019

.SHORT TERM...(Tonight through Friday Night)
Issued at 133 PM CDT Thu Jul 4 2019

GOES water vapor imagery and RAP  500mb analysis showing a weak mid-
level shortwave trough rotating through eastern MN. So far,
convection has been somewhat limited with this feature. Latest CAMs
very consistent in forming scattered showers and thunderstorms along
and ahead of this feature -moving through the area this evening and
exiting east by midnight. So, will the fireworks be a washout for
tonight? Appears most susceptible area will be along/east of the
Mississippi River according to CAMs consensus. There will also be a
marginal risk of strong to severe storms as there is plenty of cape
(3500-4800J/kg 0-3km mucape), but shear is lacking for organization.
Could see some isolated dime to quarter size hail along with
potentially damaging microburst. Otherwise, lightning and heavy
downpours would be the main impacts.

Southwesterly aloft continues Friday, bringing another packet of
weakening PV-advection and MCV into the area by late in the
afternoon into Friday evening. This will likely trigger additional
scattered showers and thunderstorms during peak heating with pv
forcing possibly continuing the convection into the overnight hours.
Otherwise, plan on highs Friday in the 80s with overnight lows in
the 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 133 PM CDT Thu Jul 4 2019

Slightly drier/cooler air filters into the area for Saturday with
highs in the upper 70s/lower 80s and dewpoints in the mid 50s to
lower 60s. The NAM has some morning convection but then drying out
for the afternoon. However, the GFS and ECMWF linger convection
through the entire day. Hopefully, the NAM turns out to be correct
as we could use some drying out.

Upper level ridge amplifies over the central conus and builds east
into the Upper Mississippi River Valley Sunday into Monday. But, as
it builds in, there are indications of a weak trough rounding the
ridge and producing a few showers and storms -with southern
MN/northeast IA/far southwest WI most susceptible. Otherwise,
pleasant temperatures and dewpoints are expected. Highs both days
look to be in the upper 70s to lower 80s with dewpoints in the
50s/60s.

Upper level ridging shifts east Tuesday with a significant trough
and surface cold front pushing through Tuesday night into Wednesday.
This will likely stir up more showers and storms for the area.
Temperatures are expected to be right around seasonable norms.

Ridge rebuilds over the area Thursday for some drying, or that is
decreasing rain activity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1135 AM CDT Thu Jul 4 2019

Cigs: variable mostly bkn decks through the afternoon into early
evening. Expected to stay VFR for now, but can't rule out a few hour
drop into MVFR if west-east line of storms develop across TAF sites.
Generally high sct-bkn clouds later tonight.

WX/vsby: meso models remain in good agreement with firing bkn-sct
line of shra/ts in the 21-23z time frame, along a sfc boundary and
south of weak sfc low/upper level shortwave. The west-east line
could setup along or just south of the I-90 corridor per these short
term models. For now, will cover potential with VCTS...updating if
likelihood/confidence for impacts at KLSE/KRST increase. Storms
should move east/diminish with loss of heating by 02-03z.

Any rain will add to the already relatively high moisture content of
the near sfc layer. Couple this with a light and fairly deep wind
layer and the potential for at least some mvfr br is on the
increase. KLSE looks a bit more like a valley fog event - with some
potential to drop sub 1sm. Climatologically not the time of the
year, but winds and T/Td spreads are favorable. Will cover KLSE with
BCFG for now and MVFR BR at KRST.

Winds: south becoming mostly westerly by the evening...and then
generally light and variable through the night. Looks to stay light
but a bit more east Fri morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...RIECK
Hazardous weather outlook, Jul 4, 4:01 AM CST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
501 AM CDT Thu Jul 4 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-051015-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
501 AM CDT Thu Jul 4 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will be possible through tonight. While organized
severe weather is not expected, stronger storms will be capable of
producing heavy rain, gusty wind, and possibly small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be on and off chances for thunderstorms through
Wednesday. The threat for severe weather looks low at this time;
however, stronger storms will be capable of producing heavy rain,
gusty winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. Any reports of flooding and
rainfall amounts would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/DMD

The radar

The La Crosse radar (KARX), 82 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
July 4, 2:03 PM CST to 2:08 PM CST
Where
Buffalo County, 4.51 mi S of Mondovi Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Crop damage
$5,000
Reported by
Public
Coordinates
44.505, -91.582

A few residences along Rongholt Valley Road and County Road Z sustained wind damage from passing thunderstorms, including damage to trees and smaller buildings.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835111.